PDA

View Full Version : Body rejecting hardwear from allergies or other reasons



spincon58
09-16-2004, 11:22 PM
Body rejecting hardwear from allergies or other reasons.


I would like to ask the forum a question about the body rejecting the hardwear, or an allergic reaction to the stainless steel, or nickle allergies from the hardwear....Can anyone tell me the signs and symtoms or time frame this can happen.....What other reasons can the hardwear be rejected?


__________________
Connie


Surgery June 28th 2004
fused T4 -L3
Hip graft
Grown 1 1/2 inches
25o upper T 15o
53o T 15o
37o L 6o
Dr. Micheal Nuewirth

August 6, 2004
Pulmonary Embolism
complication from surgery

LindaRacine
09-16-2004, 11:31 PM
Connie...

I've only known one person who had a true allergic reaction. When that happened, Dr. Serena Hu at UCSF told me that she believes the problem exists only when there's a loose hardware component. That is, if one has a loose component, it can rub against another metal component, causing fretting of metal fragments into the surrounding tissue. If one has stainless steel implants, and fretting occurs, an allergic reaction results.

I've tested positive to nickel, but my stainless steel implants have produced no noticable problems in the 12-1/2 years I've had them.

Regards,
Linda

jennyc
09-17-2004, 09:55 AM
I'm not sure what you mean by "rejecting" hardware, but I am guessing that you mean screws pulling/backing out.

I have been told by various surgeons that screws may back out in patients with osteoporosis (and that, I believe is with respect to surgical instrumentation generally, not just in cases of scoliosis surgery). With respect to scoliosis surgery, I have been told that screws back out more frequently with the antieror approach, and when that happens, it is at the higher levels of instrumentation.

spincon58
09-17-2004, 10:17 AM
Hi,

What I mean by rejection, is that some hardwear can cause extensive irratation.., where the body thinks the hardwear is foregin and inflamation continues around the fusion area...or ; as you mentioned some screws becoming loose and causing further problems......
Does anyone have an idea????I am 3 months out and I am slowly finding my pain is getting worse , not better...I noticed extra swelling in the lumbar area ....So I can't imagine what could be wrong????I do have borderline osteoprosis, I did start very light physcial therapy...and I just got my mense after 3 months.....but my pain is worsening where I don't feel I can hold myself up.....
Being your own advocate is important, learning and reading about every possible complication is vital.....Choosing not to diagnoisis your condition is just as important...I have an appoinment next week to see the surgeon, but I feel this forum has a lot to say...so please any advice would be very welcomed...:D

LindaRacine
09-17-2004, 10:54 AM
Hi Connie...

If you're feeling like you can't hold yourself up, I'd recommend that you try to move your appointment up. I can't remember, are you wearing a brace?

--Linda

spincon58
09-17-2004, 04:12 PM
Linda,
No Dr. Nuewirth does not brace his patients...and I got the go a head for all activities....but I just can't ....even lift....

Theresa
09-23-2004, 09:39 PM
Connie,

What was the outcome at your doctor's appointment? Are you able to stand better now? Theresa

spincon58
09-23-2004, 10:56 PM
Theresa,

What a doll you are for remembering my follow appoinment today....I saw Dr. Nuewirth and all he can tell me was how wonderful I'm doing..he did said that i'm more swollen in the lumbar area, but he did not give an explaination for it..The xrays showed the dics to be in very good condition...so I ask him what next? so the answer is conditioning and physcial therapy and excercising those muscles that help strnthen the back...I met with a pain maangement dr. who will monitor my progress...and work hard at PT...I'm noticing depression is settling in from the opiods..I'm doing the best I can do...I'm happy everything looked fine today...I just wish I felt as good in the inside of me as the well as the outside of me....

Theresa
09-24-2004, 01:07 PM
Connie,

If you look back in alot of my old posts, I talk about not being able to stand up straight for very long, the doctor had told me it was all muscular. Everyday (almost every day) I stand straighter for longer periods of time. I still have a cane, but I try to walk around the house without it as much as possible. I just left work early today to go visit our son at his college this weekend for parent's weekend and as I was leaving a couple of people made a comment about me getting straighter. I also still have alot of swelling in my lumbar area. My pants are falling off of me, but I can't get the smaller size yet because of the swelling. I just got some inexpensive slacks with elastic in the back. I still have down days, yesterday was one, where I wish I could just crawl back in the bed. They are getting fewer and farther in between. I still take my pain meds and muscle relaxers. My side is still pretty sensitive and my muscles tighten up alot in the lumbar area. I can finally raise my legs off the bed. (exercising). And like you said, sometimes it seems like I felt better a month or two ago. I think it's going to be back and forth like this for a year to 2 years. Just remember that old saying, "Just keep on trucking". Theresa

spincon58
09-24-2004, 04:23 PM
Theresa,
Thanks for the support...I'm at a crying stage...wondering if this recovery pain will eventually go away or will I have to live with it? so I need more confindence...I went to PT dtoday and I did not take my pain meds before I left , it was impossible to work on me, I was so stiff and in so much pain,,,he told me to take my meds before I come again...so it takes time...see ya

Karen Ocker
09-24-2004, 05:57 PM
Connie:
It is way too early for you to be pain free! I also had a terrible depression from tapering off opiods. This is called "withdrawal".
I was off all narcotics 3 months after revision. I then began driving my car. My pain specialist gave me an antidepressent which also reduces pain. I was on Neurontin(gabapentin) which did wonders for nerve pain, tylenol arthritis 2 3x a day and Aleve after 4 months. His team also recommended Sam_E for pain and depression and to recharge my liver. Also they used a TENS (also called alpha stim machine for painful areas and depression. All this was prescribed and monitored by an MD pain specialist. I was also able to e-mail them for advice. Gradually these thing were tapered off - over many months. Discomforts were helped in my case by Pilates, and PT isometric exercises. The thoracoplasty pain lasted longer than the spine pain. Occasionally, trunk "charley horses" lasted a long time.
I was able to live normally and be productive with this help.
Karen

spincon58
09-25-2004, 11:37 PM
Hi Karen,

Good advice....It's nice to know there are other meds for pain besides opiods...I have a tens at home but never used it...Doesn't the tens interfear with the fusion? metal stims? my PT said it does...I asked the NP at the dr. office and she said to put the tens off to the side of the fusion...anyway, I understand this will be a long pain process through recovery...all I have to do is look at my xrays and it puts me back on perspectives...looking at all the rods and screws and hooks reminds me of the trauma my body went through....I think my ouside is healing faster than the inside.....I need a vacation LOL...

Karen Ocker
09-26-2004, 11:51 AM
Connie:
I never heard of the alpha stim machine causing trouble with the fusion. I also used it on the earlobes when the whole body ached.
And at my advanced age my fusion took very well; I used the nerve stimulator extensively all over my back. It is important to get guidance from a practitioner who really knows how to use it.

Could that PT cite a scientific study which suggests interference with the fusion?

I did hear not to use NSAIDs(Advil, Aleve etc) for the first 3-4 months because that might interfere with the fusion. Smoking was a big risk factor for fusion failure.

Karen

Denise Preuss
10-15-2004, 10:16 AM
Connie,

I was about to start my own thread but then I saw this one.

My surgery was 7/30..I'm about 2 1/2 months out.

Up until about 1 week ago, I was feeling fine. Getting sore from PT but felt better with rest.

For the last week or so, my knees have been very, very painful. I figured that it was because since I can no longer bend my back (fused from T4-sacrum), I was naturally using my knees more.

Well, my knees feel beyond sore anymore and now I'm noticing joint pain and stiffness in my arms, wrists and fingers as well as my legs from the hip down. Even the bottoms of my feet hurt...not sore but painful!

Since I'm an RN with some medical knowledge, my imagination is going wild. Am I rejecting the hardware? Have I develped an autoimmune condition? Do I have arthritis?

Pain meds such as non-steroidals (Daypro, Advil) do not help. I'm still on Oxycontin and am rarely taking medicine for breakthrough pain but the arsenal of meds in my cabinet do not help.

Rest does not help but once I'm up and moving, the pain lessens. Funny, except for the sensation of feeling the harware in my back, I've had no real back pain.

I hope you are doing well and managing to overcome your depression. I went down that road about a month after surgery and am still on antidepressants.

Anyway Connie, have you or anybody on this forum had any experience with post-op joint and muscle pain?

Take Care,
Denise

LindaRacine
10-15-2004, 12:11 PM
Denise...

While I guess it's certainly possible that you're having a reaction to your hardware, it seems to me that you should get to your primary care physician or a hospital for some tests.

--Linda